California, 2011

Tornado in California, April 7, 2011

April 7, 2011 · NWS STO · 1 event in 1 county or zone

An EF0 tornado touched down near Rockville in Solano County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

An EF0 tornado touched down near Rockville in Solano County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 7, 3:24 PM PST, 28 minutes earlier.

Area forecast discussion, Apr 7, 3:24 PM PST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
424 PM PDT THU APR 7 2011

.SHORT TERM DISCUSSION...

UPPER LEVEL LOW OVER NORTHERN CALIFORNIA BRINGING COLD UNSTABLE
AIR FOR COOLER TEMPERATURES AND SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS. ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH THIS EVENING...ESPECIALLY ALONG THE EDGES OF THE VALLEY
(DELTA AND FOOTHILL AREAS). THUNDERSTORMS MAY CONTAIN SMALL HAIL
ALONG WITH BRIEF HEAVY RAIN AND GUSTY WINDS. HAIL UP TO A HALF AN
INCH IS POSSIBLE WITH THESE STORMS. WINTER WEATHER ADVISORY WAS
CANCELLED FOR THE WEST SLOPE OF THE NORTHERN SIERRA WITH THE
PRECIPITATION BECOMING MORE SHOWERY. LOCAL SNOW FALL AMOUNTS UP TO
FOUR INCHES ARE POSSIBLE WITH THE HEAVIER SHOWERS. THE
THUNDERSTORMS SHOULD DIMINSH AFTER SUNSET BUT SCATTERED SHOWERS
WILL CONTINUE OVERNIGHT. PRECIPITATION WILL TAPER OFF FROM NORTH
TO SOUTH TONIGHT INTO FRIDAY AS THE LOW MOVES SOUTH THROUGH
INTERIOR NORTHERN CALIFORNIA. MOST OF THE PRECIPITATION WILL BE
SOUTH OF INTERSTATE 80 ON FRIDAY. ISOLATED THUNDERSTORMS MAY
DEVELOP LATE FRIDAY MORNING INTO FRIDAY AFTERNOON SOUTH OF
INTERSTATE 80.

TEMPERATURES ARE ABOUT 12 TO 22 DEGREES COOLER THIS AFTERNOON
COMPARED TO YESTERDAY AFTERNOON WITH THE COLDER AIR MASS ENTERING
THE AREA WITH 850 MB TEMPERATURES DROPPING FROM AROUND 5 DEGREES C
YESTERDAY AFTERNOON TO AROUND -2 DEGREES C THIS AFTERNOON AND
1000-500MB THICKNESSES FROM 5490 M TO 5270 M. TEMPERATURES WILL BE
IN THE 30S IN THE VALLEY AND TEENS TO 20S IN THE MOUNTAINS WHICH
IS ABOUT 10 DEGREES BELOW NORMAL TONIGHT. SOME VALLEY LOCATIONS
WILL BE NEAR RECORD TEMPERATURES TONIGHT WITH THE RECORDS
AT MARYSVILLE 35 DEGREES SET IN 1953 WITH A FORECASTED LOW OF 38
DEGREES...DOWNTOWN SACRAMENTO OF 34 DEGREES SET IN 1953 WITH A
FORECASTED LOW OF 38 DEGREES....AT SACRAMENTO EXECUTIVE 32 DEGREES
SET IN 1953 AND FORECASTED LOW OF 37 DEGREES...AT SUISUN 34
DEGREES SET IN 1953 WITH A FORECASTED LOW OF 37 DEGREES...AT
STOCKTON 32 DEGREES SET IN 2001 WITH A FORECASTED LOW OF 36
DEGREES...AND AT MODESTO 34 DEGREES SET IN 2001 WITH A FORECASTED
LOW OF 35 DEGREES.

DRIER AND WARMER WEATHER IS EXPECTED ON SATURDAY WITH A RIDGE OF
HIGH PRESSURE BUILDING INTO THE AREA AS THE TROUGH OF LOW PRESSURE
SHIFTS TO THE EAST. ALTHOUGH LINGERING SHOWERS ARE POSSIBLE NEAR
THE SIERRA CREST WITH WRAPAROUND PRECIPITATION. ANOTHER TROUGH
APPROACHES ON SUNDAY BRINGING A CHANCE OF PRECIPITATION TO THE
NORTHERN MOUNTAINS. TEMPERATURES WILL RETURN TO NEAR NORMAL (IN THE
60S IN THE VALLEY AND 40S IN THE MOUNTAINS) OVER THE WEEKEND.

&&

.EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY)

MEDIUM RANGE MODELS CONTINUE TO TREND WEAKER/DRIER WITH STORM SYSTEM
MONDAY. THREAT OF PRECIP APPEARS TO BE MAINLY OVER THE MOUNTAINS...
NORTH OF INTERSTATE 80...AND PERHAPS THE NORTHERN SACRAMENTO VALLEY.
WEAK UPPER TROUGH MOVES THROUGH TUESDAY AND FAVOR THE DRIER GFS
SOLUTION. UPPER RIDGING MODELED OVER INTERIOR NORCAL WEDNESDAY FOR
DRIER AND WARMER CONDITIONS. NEXT PACIFIC STORM IMPACTS INTERIOR
NORCAL LATE WEDNESDAY INTO THURSDAY BUT MODELS DIFFER ON TIMING AND
QPF. FORECAST LEANS TOWARDS CLIMATOLOGY WITH MAIN THREAT OF PRECIP
FROM KUKI-KBAB-KBLU LINE NORTHWARD.

&&

.AVIATION...

DP CD UPR LOW MOVS OVR INTR NORCAL TNGT INTO FRI MRNG. FOR CNTRL
VLY...MNLY VFR CONDS THRU 00Z SAT EXC ISOLD MVFR POSS IN SHWRS OR
ISOLD TSTMS TIL 03Z FRI. OMTNS...AREAS MVFR/IFR CONDS IN SHWRS TNGT
INTO FRI MRNG. SN LVLS 015-025 OVNGT...LCLY LWR. NLY FLOW ALF VRG
TO NELY FRI MRNG. ISOLD N-NE SFC WND GSTS TO 25 KTS OR GTR OMTNS
TIL 19Z FRI.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 7, 3:18 AM PST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
418 AM PDT THU APR 7 2011

CAZ013>019-063-064-066>069-081400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
418 AM PDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A COLD UPPER LOW WILL DROP SOUTHWARD INTO NORTHERN CALIFORNIA TODAY
RESULTING IN SCATTERED TO NUMEROUS SHOWERS ACROSS THE REGION ALONG
WITH A FEW THUNDERSTORMS OVER THE VALLEY AND FOOTHILLS. ABUNDANT
ACCUMULATIONS OF SMALL HAIL IS EXPECTED TO BE THE PRIMARY THREAT
FROM ANY STRONG THUNDERSTORMS THAT DEVELOP. SIGNIFICANT ACCUMULATING
SNOWFALL WILL BE POSSIBLE OVER THE NORTHERN SIERRA NEVADA.

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

SHOWERS WILL DECREASE FROM THE NORTH ON FRIDAY...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Apr 7, 2:06 PM PST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
306 PM PDT THU APR 7 2011

CAZ016>019-064-067-072245-
STANISLAUS CA-YOLO CA-SOLANO CA-TUOLUMNE CA-COLUSA CA-SAN JOAQUIN
CA-SACRAMENTO CA-LAKE CA-CONTRA COSTA CA-EL DORADO CA-AMADOR
CA-CALAVERAS CA-
306 PM PDT THU APR 7 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CALAVERAS COUNTY IN CENTRAL CALIFORNIA
  WESTERN AMADOR COUNTY IN CENTRAL CALIFORNIA
  SOUTHWESTERN EL DORADO COUNTY IN CENTRAL CALIFORNIA
  SACRAMENTO COUNTY IN CENTRAL CALIFORNIA
  SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA
  SOUTH CENTRAL COLUSA COUNTY IN CENTRAL CALIFORNIA
  SOUTHWESTERN TUOLUMNE COUNTY IN CENTRAL CALIFORNIA
  SOLANO COUNTY IN CENTRAL CALIFORNIA
  YOLO COUNTY IN CENTRAL CALIFORNIA
  STANISLAUS COUNTY IN CENTRAL CALIFORNIA
  EXTREME EAST CENTRAL LAKE COUNTY IN NORTHERN CALIFORNIA
  NORTHEASTERN CONTRA COSTA COUNTY IN WESTERN CALIFORNIA

UNTIL 345 PM PDT

AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING ALONG AN AREA FROM FAR SOUTHEAST LAKE
COUNTY THROUGH SOLANO AND COLUSA COUNTIES. THIS AREA IS MOVING
TOWARDS THE SOUTHEAST INTO PARTS OF SACRAMENTO...SAN JOAQUIN AND
STANISLAUS COUNTIES AND INTO THE MOTHERLODE. THE GREATEST THREAT FOR
STORMS IN THE MOTHERLODE THIS AFTERNOON WILL GENERALLY BE TO THE
SOUTH OF HIGHWAY 50. THE STRONGEST STORMS WERE CURRENTLY LOCATED
OVER THE DELTA AND ONE STORM TO THE NORTHWEST OF FREEPORT.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

SOME LOCATIONS THAT MAY BE IMPACTED INCLUDE...
   WINTERS...
   CAPAY...
   FLORIN...
   ELK GROVE...
   DIXON... RIO VISTA... LODI... LIBERTY FARMS... VICTOR AND
   STOCKTON...

IN ADDITION...SOME OF THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. IF DRIVING...SLOW DOWN AND MOVE TO A SAFE LOCATION
OFF THE SIDE OF THE ROAD.

LAT...LON 3715 12140 3725 12147 3738 12143 3754 12156
      3809 12159 3809 12167 3800 12171 3806 12198
      3860 12214 3913 12249 3914 12249 3870 12169
      3864 12072 3778 12013 3772 12032 3765 12032
      3767 12038 3762 12039 3741 12095 3714 12122
TIME...MOT...LOC 2153Z 231DEG 8KT 3915 12231 3797 12179
          3800 12113
Special weather statement, Apr 7, 3:13 PM PST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
413 PM PDT THU APR 7 2011

CAZ018-072345-
SOLANO CA-SAN JOAQUIN CA-SACRAMENTO CA-CONTRA COSTA CA-
413 PM PDT THU APR 7 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHWESTERN SACRAMENTO COUNTY IN CENTRAL CALIFORNIA
  NORTHWESTERN SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA
  SOUTHERN SOLANO COUNTY IN CENTRAL CALIFORNIA

UNTIL 445 PM PDT

AT 410 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS THAT EXTENDED FROM NEAR ROCKVILLE ALONG AND
SOUTH OF HIGHWAY 12. THESE STORMS WERE MOVING TOWARDS THE SOUTHEAST.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THE STRONGER STORMS...ALONG WITH FREQUENT DANGEROUS
LIGHTNING. FUNNEL CLOUDS WILL ALSO BE POSSIBLE IN THIS AREA THE NEXT
COUPLE OF HOURS.

LOCATIONS IMPACTED INCLUDE...
   ROCKVILLE...
   MONTEZUMA...
   RIO VISTA...
   COLLINSVILLE...

IN ADDITION...SOME OF THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. IF DRIVING...SLOW DOWN AND MOVE TO A SAFE LOCATION
OFF THE SIDE OF THE ROAD. IF YOU ARE IN A BOAT YOU SEEK SAFE HARBOR
UNTIL THE STORMS HAVE PAST.

LAT...LON 3833 12219 3833 12206 3823 12146 3797 12157
      3803 12160 3810 12159 3809 12167 3800 12172
      3811 12202 3812 12202 3818 12222 3826 12222
TIME...MOT...LOC 2307Z 328DEG 11KT 3815 12190
Special weather statement, Apr 7, 3:44 PM PST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
444 PM PDT THU APR 7 2011

CAZ018-019-080030-
STANISLAUS CA-SAN JOAQUIN CA-
444 PM PDT THU APR 7 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA
  WEST CENTRAL STANISLAUS COUNTY IN CENTRAL CALIFORNIA

UNTIL 530 PM PDT

AT 439 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF COUNTRY CLUB..MOVING
SOUTHEAST AT 10 MPH TOWARDS LATHROP.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. BRIEF HEAVY RAIN MAY CAUSE PONDING OF WATER ON
ROADWAYS AND IN POOR DRAINAGE AREAS. HAIL MAY ACCUMULATE ON
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
   KENNEDY...
   LATHROP...
   MANTECA...
   INTERSTATE 5 NEAR LATHROP...
   HIGHWAY 120 NEAR MANTECA

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3785 12102 3767 12121 3789 12155 3803 12141
TIME...MOT...LOC 2341Z 305DEG 8KT 3790 12138

The radar

The Sacramento radar (KDAX), 48 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Solano

When
April 7, 3:52 PM PST to 3:54 PM PST
Where
Solano County, 0.39 mi SSW of Rockville to 0.28 mi S of Rockville
Rating
EF0
Path length
0.11 mi
Path width
10 yd
Property damage
$26,000
Reported by
Public
Coordinates
38.245, -122.121

At approximately 3:52 pm an EF0 tornado touched down less than a mile south of downtown Rockville in Solano County, near Rockville Road and Suisun Valley Road. The maximum wind speed of the tornado was estimated at 70 mph with a damage path of 200 yards. There were no injuries nor fatalities. The tornado caused roof damage to two small businesses and damaged several trees, fences, and signs.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyThe tornado archive for California, 2011Warnings in California, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299796.